MAUDE Adverse Event Report: VOLCANO CORPORATION CORE; SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC

VOLCANO CORPORATION CORE; SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC
Model Number CORE
Medical Device Problem Codes Thermal Decomposition of Device (1071); Charred (1086)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 04/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pt info: not applicable as there is no patient involvement, the device was not in clinical use at the time relevant test/laboratory date: not applicable as there is no patient involvement.Other relevant history: not applicable as there is no patient involvement.Lot number and expiration date are not applicable to this device.Implant date and explant date: not applicable as there is no patient involvement.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.It was reported the temperature of bedside utility box ii (bub) which is connected to the manufacturer's system feels hot.The manufacturer's sales representative confirmed the bub power led is on and the ccp2 cable is plugged in to the v6 on the bub.The ccp2 does not power on.The representative is not able perform the analog input calibration.The system indicates calibration is out of range.The representative confirmed the ecg/bp pigtail cable is fully seated to the analog output channel of the eg mac lab hemo system and the ecg/bp y cable is fully seated at the back of the cpu.There was no injury or harm to the user(s).As the device was not in clinical use at the time there is no patient involvement.A field service engineer (fse) from the manufacturer was sent to the customer site and observed the reported complaint.The system was repaired in the field by replacing the bub.The fse completed a test and inspection service checklist to ensure the system operated as intended.At the time of the fse's departure from the site the system was operating as intended.A visual inspection of the returned bub was performed according to the manufacturer's policy.No external physical damage was observed.A burnt smell was noticed from the bub before disassembling.The bub cover was removed to disassemble for a careful internal examination.Discoloration was noticed on the internal boards, internal cabling and circuitry, the capacitor c95 was noticed to be burnt.The capacitor c96 was also noticed to have burn marks.The probable cause of the reported failure (bub temperature feels hot) is likely due to the failed capacitor (internal component inside of the bub) as evidenced by discoloration, burn marks and shorted out 12 v output.A review of complaint cases submitted for this asset was performed and no other similar complaints were reported on this asset for this failure.This complaint will be monitored as part of complaint data analysis.This event is being reported as there is a potential for harm if the malfunction were to recur.
 
Event or Problem Description
This follow-up supplemental report #2 is being submitted to report additional investigation findings, to wit: there is no potential for harm if the malfunction were to recur.The investigation performed for this case indicates that an electrical component (capacitor c95) was damaged and discolored due to a short circuit which generated excessive heat.The manufacture's device is designed and tested to be in compliance with iec 60601-1 2005 edition, sub clause 11.2 - fire prevention and 11.3 - constructional requirements for fire enclosures of me equipment.Therefore, in the presence of a shorted capacitor within the manufacture's device, based on the design and specification of the manufacture's device, and further validated by safety testing and associated certification, such a fault condition would not result in being a source of ignition in the environment of intended use resulting in an explosion or fire.Potential consequences to the patients and hospital staff for this incident and if this incident were to recur would be to abandon use of manufacture's device technology due to no signal.This case was reviewed and investigated according to the manufacturer's policy.(b)(4).
 
Additional Manufacturer Narrative
Internal reference: 206268.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to the alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.This supplemental report (#1) is being submitted to correct device and conclusion codes on the initial report.

Brand Name
CORE
Common Device Name
SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore rd
rancho cordova CA 95670
MDR Report Key7522320
Report Number2939520-2018-00036
Device Sequence Number19192083
Product Code IYO
UDI-Device Identifier00845225010300
UDI-Public(01)00845225010300(11)171213
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCORE
Device Catalogue Number400-0100.02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2018
Supplement Date Received by Manufacturer05/07/2018
02/06/2019
Initial Report FDA Received Date05/17/2018
Supplement Report FDA Received Date06/06/2018
02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1